New York, 2021Flash Flooding in New York, September 1 to 2, 2021
September 1 to 2, 2021 · NWS BGM · 4 events in 1 county or zone
A shield of moderate to heavy rainfall, associated with the remnants of tropical cyclone Ida, moved from the DelMarVa peninsula to New England. This rainfall on top of several weeks of abnormally wet weather led to areas of small stream and urban flash flooding in Central New York.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shield of moderate to heavy rainfall, associated with the remnants of tropical cyclone Ida, moved from the DelMarVa peninsula to New England. This rainfall on top of several weeks of abnormally wet weather led to areas of small stream and urban flash flooding in Central New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 1, 8:27 PM EST, 14 minutes earlier.
Area forecast discussion, Sep 1, 8:27 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
927 PM EDT Wed Sep 1 2021
.SYNOPSIS...
Heavy rain will continue this evening over northeast Pennsylvania
and the Catskills in New York, before tapering off late
tonight. Some locations could see major flash flooding. Weather
conditions will improve through the day Thursday and remain very
pleasant through Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
9 pm update...
Sped up the exit of the rain. Heavy to moderate rain is still
solidly over the flash flood watch area. The watch has been
cancelled in Broome, Tioga, and Bradford Counties where the rain
has ended. Flooding and warnings are ongoing for urban, streams
and rivers. Hawley on Lackawaxen and Old Forge on Lackawanna
Rivers both flooding and still rising. In the watch area water
will continue to rise until around midnight then slowly fall.
Rain ending in Wyoming Valley around midnight then in western
Catskills by 4 AM. Rest of forecast doing well.
315 pm update...
Main concern in the near term remains centered around the
continued threat for flash flooding due to heavy rain from the
remnants of Ida...mainly over northeast PA and portions of
s-central NY.
Flash Flood Watch remains in effect through Thursday morning.
There are also Flash Flood Warnings across the Wyoming Valley
and the Poconos currently in effect where the heaviest rain has
unfolded and is persisting today.
This event has been relatively slow to evolve today with
rainfall rates early this morning around a quarter of an inch
per hour, intensifying to a half to 1 inch per hour by the late
morning. There has been a brief lull in the rain early this
afternoon, but the composite regional radar continues to show
another batch of heavier rain moving north through ern PA. The
Advected Layer Precipitable Water satellite product and latest
mesoanalysis continue to show a deep layer of tropical moisture
getting entrained into the system as it moves east through the
mid Atlantic region. Strong frontogenetic forcing in the low/mid
levels, combined with large-scale vertical motion in the right
entrance region of the strong upper jet to the north. This mid
level f-gen band will pivot slowly to the east late this
afternoon and evening and allow the heaviest rain to persist
over the same areas before exiting east by the late evening and
overnight hours.
This set up will likely produce an additional 2 to 4 inches
through tonight...which would induce more flash flooding on an
area that has already seen 2 to 3.5 inches. Some of the
locations that end up greater than 5 to 6 inches could see major
flash flooding issues...especially the poor drainage areas,
steep terrain and urbanized locations.
The rain will taper off west to east late tonight and come to
an end by Thursday morning. High pressure builds in from the
west tomorrow with a tight pres gradient on the back side of the
system producing a solid north wind around 10 to 15 mph and
gusts to 20 mph. Skies are expected to clear off later in the
day with afternoon highs reaching into the 60s and lower 70s.
Lower dew points/humidity moving in will make it feel much more
comfortable.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
240 PM Update...
It's fall, y'all.
An upper low will be spinning over New Brunswick Thursday night,
with cool northwesterly flow over our region while a ridge begins to
build in from the central US. Under clear skies, temperatures
quickly fall back into the 50s and even upper 40s across the higher
terrain of the Catskills and northern Oneida county. Temperatures
rebound into the 60s to lower 70s under partly cloudy skies.
Temperatures fall back once again into the 50s and upper 40s, and
though winds will be light, fog is looking questionable amid a dry
airmass. That said, would not be surprised to see some patchy valley
fog. Quiet weather will continue Saturday as temperatures turn a
couple degrees warmer, peaking in the lower to mid 70s with the
ridge building aloft. Chances for showers finally return late
Saturday night into early Sunday ahead of an approaching shortwave.
Overnight lows will be more mild compared to the previous nights,
falling back in the 50s and possibly only the lower 60s across the
Finger Lakes and Ontario lake plain.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The upper level low spinning south of the Hudson Bay will push a
shortwave trough through the Great Lakes Sunday overnight and into
our area Sunday morning. There will be a chance for scattered rain
showers Sunday morning...with an addition of a slight chance of
isolated thunderstorms Sunday afternoon. Highs on Sunday will reach
the mid to upper 70s...with higher elevations in the upper 60s.
Southwest flow will advect a more moist airmass into the area so
lows will only drop into the upper 50s to low 60s across the region.
The upper level low will continue to eject shortwave troughs through
our region Monday through Wednesday with a chance of rain showers
every day. High temperatures will reach the low 70s with lows in the
upper 50s for this period.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
The remnants of Ida are slowly departing the area with AVP still
seeing IFR or worse conditions. The heavier rain is expected to
last till around 3z with lighter rain lasting till 6z. At BGM,
some low stratus is possible over the next hour before drier air
moves in with VFR conditions expected by 3z. Increasing NW to N
winds behind the departing low helps mix drier air to the
surface with no fog expected at ELM despite all the rain today.
Tomorrow, VFR conditions are expected at all terminals but gusty
N winds.
Outlook...
Thursday Night through Saturday...Drier NW flow will prevail
through Friday. Valley fog will be possible Thursday
night/Friday morning, mainly in sheltered valleys given light
but steady NW flow and drier air aloft. Light southwest flow
returns on Saturday.
Sunday and Monday...Scattered rain showers and isolated
thunderstorms with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Thursday morning for PAZ039-040-043-
044-047-048-072.
NY...Flash Flood Watch through Thursday morning for NYZ057-062.
&&
SYNOPSIS...BJT/TAC
NEAR TERM...BJT/TAC
SHORT TERM...HLC
LONG TERM...JTC
AVIATION...AJG/JTCHazardous weather outlook, Sep 1, 7:56 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
856 PM EDT Wed Sep 1 2021
NYZ057-062-PAZ039-040-043-044-047-048-072-030100-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
856 PM EDT Wed Sep 1 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-030100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
856 PM EDT Wed Sep 1 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 1, 7:20 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD WEST NANTICOKE 41.20N 76.00W
09/01/2021 LUZERNE PA DEPT OF HIGHWAYS
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
NANTICOKE. PA 29 CLOSED DUE TO FLOODING
BETWEEN SR 0011 SH AND CHASE ROAD.
&&Local storm report, Sep 1, 7:26 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
826 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 1 NNE TWIN LAKES 41.42N 74.91W
09/01/2021 M3.91 INCH PIKE PA PUBLIC
&&
AJGLocal storm report, Sep 1, 7:27 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN DRUMS 41.02N 75.99W
09/01/2021 M5.85 INCH LUZERNE PA PUBLIC
&&
AJGLocal storm report, Sep 1, 7:28 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
828 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD OLD FORGE 41.37N 75.74W
09/01/2021 LACKAWANNA PA DEPT OF HIGHWAYS
SIBLEY AVENUE CLOSED.
&&Local storm report, Sep 1, 7:37 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
837 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD NUANGOLA 41.16N 75.98W
09/01/2021 LUZERNE PA BROADCAST MEDIA
VOLUNTARY EVACUATION VALLEY STREAM MOBILE
VILLAGE DUE TO FLOODING OF BIG WAPWALLOPEN
CREEK. ROAD CLOSED. TIME ESTIMATED.
&&Local storm report, Sep 1, 8:29 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
929 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 1.3 SE NANTICOKE 41.19N 75.98W
09/01/2021 M2.13 INCH LUZERNE PA COCORAHS
&&Flash Flood, Sullivan
- When
- September 1, 8:41 PM EST to September 2, 12:15 AM EST
- Where
- Sullivan County, 1.91 mi NE of Kenoza Lake to 1.66 mi NNE of Kenoza Lake
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 41.751, -74.945
Flooding was occurring over Route 52A near the Stone Arch Bridge historical site.
Flash Flood, Sullivan
- When
- September 1, 10:00 PM EST to September 2, 12:15 AM EST
- Where
- Sullivan County, 1.92 mi ENE of Maplewood to 1.76 mi SSE of Harris
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.685, -74.719
Flash flooding was occurring on Holmes Road near the intersection with Greentree Road just to the east of NY-17.
Flash Flood, Sullivan
- When
- September 1, 10:08 PM EST to September 2, 12:15 AM EST
- Where
- Sullivan County, 1.4 mi SE of Hurleyville to 1.08 mi ESE of Hurleyville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.716, -74.660
Water was gushing across Whittaker Road near the intersection with Levine Road.
Flash Flood, Sullivan
- When
- September 1, 10:10 PM EST to 11:45 PM EST
- Where
- Sullivan County, 0.86 mi SE of Harris to 0.66 mi ESE of Harris
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.710, -74.720
A swiftwater rescue was needed for a man stuck on the roof of his submerged car on Big Woods Road near the Harris Road intersection and the confluence of Spring Brook and the East Mongaup river.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985416, 985417, 985418, 985419.